Steroids and diabetes: the good, the bad, and the ugly
I recently had a recurrence of a respiratory infection that has been dogging me off and on for most of a year. So I saw my pulmonary specialist again, and he put me on an antibiotic, a couple of inhalers, and a tapering dose of the steroid Prednisone. I was to take six 10 milligram tablets for the first two days, four tablets for the next four days, two tablets for the next 10 days, and one tablet for the five days after that.
How steroids affected my diabetes
My blood sugar has been under such good control with diet and exercise that my primary care physician suggested I only check my sugar a couple of times a week. I was more comfortable doing a fasting test Monday, Wednesday, and Friday, with an occasional post-meal test on Sunday. Everything was just fine until my fasting sugar hit 154 the second day on the Prednisone. I called the doctor, and he suggested I resume taking metformin and testing daily.
As I tapered off the Prednisone, the blood sugar didn't drop linearly. It would be 95 one day and 135 the next. Now that I have completed the course of medication, my fasting sugars are back down in the normal range, from around 80 to the low 100's. I talked to a friend who is also diabetic, and she had a similar experience; not from medication, but from a severe bladder infection.
So the lesson to learn from this is that illness and the medicine you take for it can cause blood sugar levels to spike. When you get a prescription, it's a good idea to ask the doctor what, if any, affect the medication could have on your blood sugar, then adjust your diabetic meds and testing schedule accordingly.